I had a very mildly crooked smile (right side rising higher than the other) which was not limited to my smile, but also when I talked. I was informed that a little bit of Botox could make this even and had success the first time so I got a second treatment (but with another doctor) while on travel. Since my right side was rising too much, the doctor decided to inject my side only. After 3 days I could see that there was too much injected on my right side, making my right side immobile. The left side seemed to over-compensate by moving much more than it used to, and also feels tired after talking even for a little bit. I returned to the doctor so that he could make the face somewhat symmetric by injecting a little to the left and he did so, but it has been over a week and no improvement can be seen. I have since left the country where I had it done, so I will have to search for another doctor. Looking at the appearance of my face, what would you recommend? Any advice that would help me get through the next 3 months would be helpful.
Botox to Fix Crooked Smile Goes Wrong
Doctor Answers 9
Time is your friend
Dr. Moelleken captures the real issue well.
While you may be able to get good symmetry with Botox injection on the other side the real problem is the staggering of the treatments.
Botox works by blocking acetylcholine release, causing a chemical denervation. Meaning that the muscle is paralyzed. Over time (4-6 months) that paralysis wears off.
If you get an injection now to balance out an injection you received a month previous you will likely have a period of symmetry followed by imbalance as the initial injection wears off.
You should wait for all the Botox to wear off.
I hope this helps.
Steven Williams, MD
Have a question? Ask a doctor
Find the Doc that did your first treatment
You should seek out the physician that did your first treatment. It sounds as if that physician is very skilled with Botox injections and may be able to offer some corrective treatments based on the facial movements that you presently have. Good luck!
Do nothing for now
You have had several injections over varying periods of time. Therefore, Botox in each area has a certain lifespan. Even if you continue to try to balance the asymmetry, and can by some miracle achieve symmetry without further paralysis of the periorbital muscles, as each of the injections goes away, the asymmetry will return in a bizarre fashion.
We have seen your problem often. The best solution is to allow all the Botox to go away, then retreat with a top notch doctor. Also stick to one doctor who can know your facial expression intimately, including all its quirks and asymmetries, rather than go to several doctors. Your doctor should have an intimate knowledge of the anatomy of facial nerves and their target muscles. From your description there are several branches that have already been affected. The separate durations of action of each injection (3 months each) will just prolong your asymmetry problem as they go away.
You might also like...
The bright side is that Botox always goes away.
The bad news is that you may have to wait several months for the Botox to wear off. The good news is that Botox always wears off. In the mean time, you may be able to partially correct the asymmetry at rest by having a very small amount of Botox injected under the right side of your lower lip. The depressor muscle in this area pulls the corner of the lips down. So, if you inject the depressor muscle, you may see some improvement. However, with animation, only the left side of your face will continue to move until the Botox wears off. Good Luck.
David Shafer, MD
Shafer Plastic Surgery
New York City
A little Botox can fix crooked smile.
My advice is try to do nothing for 3 months. Then you are back to baseline, go see an experienced plastic surgeon.
If you absolutely cannot wait, I would give you 3 to 5 units of Botox in your left cheek. No guarantees.
Botox for a crooked smile
We're sorry that you have had to experience a bad Botox outcome. Unfortunately, we think your best bet is to live with it as it is until the Botox wears off. Chasing perfect symmetry after several injections is a recipe for disappointment. Your second practitioner probably underdosed you the second time for fear of relaxing both sides and making it impossible to smile!
Our suggestion would be to wait a couple months until the Botox wears off and start from scratch with your original injector. The good news is that Botox wears off faster around the mouth than anywhere else on the face because of the constant movement. Good luck.
Ride it out
Sometimes when you are in the middle of things that are not going right, it is best to quit before you get too far behind. Worst case scenario, you will be back to normal in a few months.
The good news is that Botox is not permanent. The bad news is that it lasta 4-6 months. This is one reason why I do not like using it in the lower 1/3 of the face. If too much is used, the patient looks like they had a stroke or a Bell's palsy.
Botox is not permanent
As all my colleagues have stated the good thing is that Botox is not permanent.
As stated, the best is to wait it out.
The alternative is to undergo more injection on the left to drop the lip which most people would consider undesireable but would give you symmetry. You risk having a weak smile with little movement. Another downside is that you risk having the weakness last beyond the time that the right returns. It is difficult to tell the time of your right sided injection but if that is over two months I would wait it out.
I know this is difficult for you to appreciate but injecting botox even by the same physician in the same area with the same dose can have differing effects each time you inject it. It is not too dissimilar to laying down an ink spot and predicting it will be the same each time. With botox the diffusion is even more complex because it is 3 dimensional.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.